Too Much Medication? - Antidepressant, etc.

Ask about and discuss antidepressants here.

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
doylestown
Guest
Posts: 1
Joined: Thu Apr 02, 2009 8:26 pm
Gender: Male

Too Much Medication? - Antidepressant, etc.

Postby doylestown » Thu Apr 02, 2009 9:05 pm

I am currently in recovery for Opiate abuse. I rehabbed in November 2008 and relapsed one day in February 2009. I continued my recovery from that day forward. I am fortunate to be able to attend a clinic type IOP program. The psychiatrist however is overwhelmed with a workload of patients such as me. I get about 5 minutes with this doctor every 3 weeks. My current medication is:

benztropine - 1 mg/one a day
clonodine - 0.1mg/one a day
abilify - 10 mg/one a day
citalopram hbr - 20 mg/one a day
bupropion hcl - 75 mg/two a day = one at 8am & one at 4pm
concerta - 18 mg/one tablet a day for 7 days, then two a day, same time

The concerta is new to this regimen in the last three days. I have also been prescribed Serquel to sleep which I have read should NEVER be prescribed for this purpose. Most of this medication is for depression/anxiety/bipolar. I have been diagnosed with all of the above. But I feel I am extremely medicated. Is there any reason to take all of these? Couldn't I just take a higher dose of one or two?

Thank you I am 21 years old and am 6'2 and weight approximately 160 lbs.

Dr. E. Seigle
Psychiatrist
Posts: 258
Joined: Sun Feb 10, 2008 2:35 pm

Re: Too Much Medication? - Antidepressant, etc.

Postby Dr. E. Seigle » Wed Apr 22, 2009 8:53 am

Hi Doylestown,

This does appear to be a complex medication regimen with a fair number of medications. It can happen that such a large number of medications is needed, or sometimes people can receive unnecessary medications. You will need to talk about this with your psychiatrist. That being said, your list does contain medications generally used for similar target symptoms, and possibly not necessary, for example:

Citalopram and Wellbutrin are both generally used for depression, and both are at only low to moderate doses. They are sometimes used together when one alone doesn't work at a maximal doses or the largest tolerated, for depression. They work by different brain transmitter systems, which is why they are often used together. It is a bit unusual to use two antidepressants with a patient with bipolar disorder. Wellbutrin is sometimes used for ADHD, but you also have Concerta, presumably, for this. Both of these can contribute to insomnia. The two are occasionally used together for ADHD, when necessary.

Clonidine is usually used in your situation for opiate withdrawal, but for this is needed 2-4 times per day, as it only lasts about 4 hours. In addition, you are well past your withdrawal period, as it appears. I wonder if this is needed; you might discuss this also with your doctor.

Benztropine is used for unusual side effects from Abilify and Seroquel, symptoms such as muscle stiffness, drooling, gait abnormalities, walking and moving slowly; these side effects are called "Pseudo-Parkinsonism". Sometimes benztropine is used preventatively for pseudo-Parkinsonism, in case the symptoms might occur, but it is possibly that you don't need it.

Seroquel is generally used for very emotional agitated states, depression that doesn't respond to regular antidepressants, manic states, and severe temper problems, also anxiety. It is sedating, so if it is used for one of the above, and insomnia is a problem, it can help both. If you don't have one of the above conditions, there are other medications that may be preferable for insomnia alone.

I don't want to pre-judge your psychiatrist, because I don't have enough information, and patients with complex conditions with multiple diagnoses sometimes need complex medication combinations, so yours may be appropriate. However, you deserve to understand the rationale and necessity behind each of your medications, as well as what other options you have, so I urge you to ask your psychiatrist if you can schedule an extra 15-20 mins so you can discuss your concerns.

Good luck!

-E. Seigle MD


Return to “Antidepressants”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.